Alert archive / Michigan / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 23, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 10, 2008, 3:08 PM EDT for Missaukee County, Roscommon County, Michigan. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 10, 2008, 3:08 PM EDT (19:08 UTC)
- Expired
- Jun 10, 2008, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
Counties Missaukee County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 60 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 10, 4:03 PM EDT | HAIL 0.75 | Houghton Lake, MI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 7.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 864 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 101908 SVRAPX MIC113-143-102000- /O.NEW.KAPX.SV.W.0023.080610T1908Z-080610T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 308 PM EDT TUE JUN 10 2008 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MISSAUKEE COUNTY IN NORTHERN LOWER MICHIGAN... ROSCOMMON COUNTY IN NORTHERN LOWER MICHIGAN... * UNTIL 400 PM EDT * AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR MOORESTOWN...OR 12 MILES NORTHWEST OF HOUGHTON LAKE...MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... HOUGHTON LAKE... HIGGINS LAKE... PRUDENVILLE... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4431 8507 4450 8509 4451 8438 4422 8437 TIME...MOT...LOC 1908Z 272DEG 21KT 4439 8493 $$
1 follow-up statement
000 WWUS34 KAPX 101927 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 327 PM EDT TUE JUN 10 2008 MIC113-101937- /O.CAN.KAPX.SV.W.0023.000000T0000Z-080610T2000Z/ MISSAUKEE MI- 327 PM EDT TUE JUN 10 2008 ...THE SEVERE THUNDERSTORM WARNING FOR MISSAUKEE COUNTY IS CANCELLED... LAT...LON 4428 8485 4450 8485 4451 8438 4422 8437 TIME...MOT...LOC 1927Z 272DEG 26KT 4439 8469 $$ MIC143-102000- /O.CON.KAPX.SV.W.0023.000000T0000Z-080610T2000Z/ ROSCOMMON MI- 327 PM EDT TUE JUN 10 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR ROSCOMMON COUNTY... AT 323 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR ROSCOMMON COUNTY AIRPORT...OR 6 MILES NORTH OF HOUGHTON LAKE...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... ROSCOMMON... LAKE ST. HELEN... TWIN LAKES AREA... ST. HELEN... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4428 8485 4450 8485 4451 8438 4422 8437 TIME...MOT...LOC 1927Z 272DEG 26KT 4439 8469 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 11:13 AM EDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jun 10, 11:13 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1113 AM EDT TUE JUN 10 2008 .UPDATE...WOW, A BUSY MORNING. ALL OF THE FORECASTS SHOULD BE UPDATED NOW WITH THE MAJORITY OF IT BEING WITH THE NEXT LINE OF SHOWERS/THUNDERSTORMS MOVING THROUGH NW LOWER AND BEGINNING TO CROSS I-75. ONCE THIS IS THROUGH THE SKY WILL BECOME PARTLY CLOUDY, AT LEAST IN NW LOWER AS DRY SLOT MOVES IN. THE NEXT MAJOR CONCERN WILL BE THE MID 50S DEWPOINTS TO REMAIN IN THE REGION. WITH THE STEEP MID LEVEL LAPSE RATES (AROUND 6.5 C/KM) AND INCREASING 0-6KM SHEAR (GETTING TO AROUND 30KT). WHILE THE MODELS HAVE 30 KNOTS AT 500 MB AND 18 KNOTS AT 850 MB FOR THE AFTERNOON, THE CONCERN IS THAT THE WINDSPEEDS ON THE MPX SOUNDING AND THE PROFILER SW OF MPX WITH 40 KNOTS AT 500 MB AND 30 KNOTS AT 850 ARE MORE LIKELY. WILL HAVE TO WATCH THE VWP OF AND PROFILER NETWORK INTO THE AFTERNOON. HOWEVER, IT LOOKS LIKE THAT IF THINGS COME TOGETHER, THE FREEZING LEVELS AT OR AROUND 10000FT AND THE MID LEVEL DEWPOINT DEPRESSIONS GREATER THAN 5C COMING INTO THE REGION IN THE LATE AFTERNOON (BY 21Z) THE SEVERE THREAT WOULD BE FROM HAIL AND DAMAGING WINDS. LUTZ && .PREV DISCUSSION... /ISSUED 402 AM EDT TUE JUN 10 2008/ DISCUSSION...TWO PIECES OF ENERGY...PART OF A MEAN LONG WAVE TROUGH OVER WESTERN NORTH AMERICA...WILL BE THE WEATHER FOCUS THROUGH THE END OF THE WEEK. LEAD IMPULSE WILL EMERGE OUT OF THE MID/UPPER MISSISSIPPI VALLEY TODAY IN TWO PIECES...ONE CURRENTLY CROSSING IA/MO AND ANOTHER OVER NORTHWEST MN. MEANWHILE...A STRONGER CLOSED CIRCULATION WILL DIG SOUTHEAST TOWARD THE WESTERN ROCKIES...WHICH WILL PUSH SHORT WAVE RIDGING INTO THE REGION WEDNESDAY. COLD FRONT ASSOCIATED WITH WESTERN TROUGH/HEIGHT FALLS WILL EVENTUALLY MAKE ITS WAY INTO THE STATE...PROBABLY IN THE FRIDAY TIME FRAME. FORECAST PROBLEMS IN THE NEAR TERM WILL FOCUS MAINLY ON TODAY...WITH INITIAL PUSH OF PRECIPITATION FROM THE SOUTH THIS MORNING...AND CONVECTIVE REDEVELOPMENT THIS AFTERNOON WITH POTENTIAL FOR SEVERE THUNDERSTORMS. TODAY/TONIGHT...FIRST ORDER OF BUSINESS THIS MORNING IS BAND OF PRECIPITATION SURGING NORTH-NORTHEAST ACROSS IN/WESTERN OH/SOUTHERN LOWER AHEAD OF INITIAL MID LEVEL IMPULSE. RADAR TRENDS SUGGEST THIS AREA OF PRECIPITATION WILL IMPACT PRIMARILY NORTHEAST LOWER AND POSSIBLY THE EASTERN END OF THE UPPER PENINSULA. RAINFALL ACROSS NORTHERN IL/SOUTHERN WI IS FAIRLY LIGHT AND HIGH BASED WITH DRIER LOW LEVEL AIR ADVECTING IN FROM THE WEST...AND MAY NOT HAVE MUCH IMPACT ON NORTHWEST LOWER/WESTERN CHIPPEWA AND MACKINAC COUNTIES EARLY ON. SECOND PIECE OF SHORT WAVE ENERGY ENTERS THE PICTURE DURING THE AFTERNOON CROSSING WESTERN UPPER/NORTHERN WI. ASSOCIATED MID LEVEL THERMAL TROUGH RESULTING IN STEEP LAPSE RATES PRETTY MUCH THROUGH THE TROPOSPHERE (00Z INL OBSERVED SOUNDING FOR EXAMPLE). WILL NOT REQUIRE MUCH HEATING TO GENERATE SOME DECENT MLCAPE (MODIFYING FORECAST SOUNDING AROUND TVC FOR 70/56 YIELDS MLCAPE OVER 1200 J/KG)...WITH FORCING PROVIDED BY APPROACHING SHORT WAVE AND SURFACE TROUGH ACROSS UPPER MI. SO ANOTHER ROUND OF THUNDERSTORMS A PRETTY GOOD BET ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS...ENDING DURING THE EVENING. STEEP LAPSE RATES AND WET BULB ZERO HEIGHTS AROUND 8K FEET SUGGEST SOME HAIL POTENTIAL... AND UNIDIRECTIONAL WIND PROFILES AND MODEST MID LEVEL DRYING ADVECTING IN FROM UPSTREAM (WHICH SHOWS UP NICELY IN GOES SOUNDER 7.4 MICRON WATER VAPOR WHICH IS CENTERED AROUND 700MB) MAY ALSO SUPPORT STRONGER WIND GUSTS. WEDNESDAY...WEAK HIGH PRESSURE BUILDS IN FOR WEDNESDAY AS SHORT WAVE RIDGE CROSSES THE FORECAST AREA. OTHER THAN SOME WARM ADVECTION MID CLOUDS...CURRENT DRY FORECAST STILL LOOKS REASONABLE AS LOWER LAYERS WILL HAVE DRIED OUT RELATIVE TO TODAY. FOR WEDNESDAY NIGHT...WARM ADVECTION INCREASES THOUGH LOW LEVEL JET/MOIST INFLOW FOCUSED WELL UPSTREAM INTO THE UPPER MISSISSIPPI VALLEY ALONG WITH AXIS OF ELEVATED INSTABILITY. DRY SOUTHEAST BOUNDARY LAYER FLOW ACROSS THE AREA AS WELL...WITH GUIDANCE QPF FORECAST SPLIT ON WHETHER ANYTHING DEVELOPS ESPECIALLY ACROSS THE STRAITS AND UPPER MI. WILL PROBABLY JUST LEAVE LOW CHANCE POP CURRENTLY IN PLACE ACROSS EASTERN UPPER WEDNESDAY NIGHT...BUT CONFINE CHANCES TO AFTER MIDNIGHT (MATCHES UP BETTER WITH MQT). MARINE...NO MARINE HEADLINES ANTICIPATED THROUGH TONIGHT...INLAND WINDS WILL PROBABLY BE A BIT GUSTY TODAY (20-25MPH) GIVEN DEEP MIXING ANTICIPATED. SURFACE HIGH BUILDS IN FOR WEDNESDAY...SO WEAK GRADIENT MAY LEAD TO SOME LAKE BREEZE DEVELOPMENT (LAKE MICHIGAN NEARSHORE ZONES). SOUTHEAST GRADIENT KICKS UP WEDNESDAY NIGHT... COULD END UP WITH SMALL CRAFT CONDITIONS IN SOME OF THE LAKE MICHIGAN NEARSHORE ZONES OVERNIGHT. EARLY EXTENDED PERIODS (THURSDAY THROUGH SATURDAY)...NEXT MAIN CHANCE OF RAIN WILL ARRIVE LATER THURSDAY NIGHT INTO FRIDAY AS COLD FRONT CREEPS INTO THE WESTERN GREAT LAKES. JPB && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jun 10, 1:33 PM EDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 133 PM EDT TUE JUN 10 2008 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 111100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 133 PM EDT TUE JUN 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS ALL OF NORTHERN MICHIGAN. ISOLATED STORMS MAY BECOME SEVERE...WITH HAIL GREATER THAN THREE-QUARTERS OF AN INCH DIAMETER AND WIND GUSTS OVER 60 MPH BEING THE MAIN THREATS. THE POTENTIAL FOR SEVERE THUNDERSTORMS WILL BE GREATEST BETWEEN 2 PM AND 9 PM. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY NIGHT ACROSS EASTERN UPPER MICHIGAN...AND THURSDAY NIGHT THROUGH SATURDAY FOR ALL OF NORTHERN MICHIGAN. RAINFALL MAY BE LOCALLY HEAVY ON FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. LUTZ
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 3:34 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin | 56 min |
| Jun 10, 3:59 PM EDT | Severe Thunderstorm Warning | APX | Iosco, Ogemaw, Roscommon | 61 min |
| Jun 10, 4:53 PM EDT | Severe Thunderstorm Warning | APX | Alcona, Iosco | 47 min |
| Jun 10, 5:26 PM EDT | Special Marine Warning | APX | 35 min | |
| Jun 10, 5:32 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Iosco | 43 min |
| Jun 10, 5:45 PM EDT | Special Marine Warning | APX | 60 min | |
| Jun 10, 6:25 PM EDT | Special Marine Warning | APX | 65 min | |
| Jun 10, 7:00 PM EDT | Special Marine Warning | APX | 60 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.